Chapter 17: Pharmacotherapy of Heart Failure
You are counseling a heart failure patient who is receiving a new prescription for digoxin to treat their atrial fibrillation. Which of the following are common side effects that might indicate digoxin toxicity?
b. Muscle cramps and joint pain
c. GI disturbances and yellow-green vision changes
d. Photosensitivity and skin discoloration
Answer is c. GI disturbances such as nausea are some of the first indications of digoxin toxicity. Yellow-green vision changes are also a common manifestation of cardiac glycoside toxicity.
A 32-year-old woman has chronic hypertension and a family history of cardiomyopathy. She has no history herself of heart problems and no symptoms of heart failure. Which drug is most appropriate to prevent or slow the development of heart failure in this patient?
Answer is a. This patient has multiple risk factors for development of heart failure including hypertension and a family history of cardiomyopathy. She is in Stage A of heart failure (see Figure 17-3). She should be started on an ACE inhibitor such as lisinopril to control her blood pressure and to reduce her risk of developing structural heart disease (ie, slow or prevent progression to Stage B).
Figure 17-3. Stages in the development of HF and recommended therapy by stage. ACE indicates angiotensin-converting enzyme; AF, atrial fibrillation; ARB, angiotensin-receptor blocker; CAD, coronary artery disease; CRT, cardiac resynchronization therapy; DM, diabetes mellitus; EF, ejection fraction; GDMT, guideline-directed medical therapy; HF, heart failure; HRQOL, health-related quality of life; HTN, hypertension; ICD, implantable cardioverter-defibrillator; LV, left ventricular; and MI, myocardial infarction. Preserved EF is defined as an EF ≥ 50%. Reduced EF is defined as an EF ≤ 40%. (Modified from Yancy CW et al. Circulation. 2013;128:e240-e327.)
A 74-year-old man who self-describes himself as being African-American is taking metoprolol, losartan, furosemide, and digoxin to treat his heart failure. However, he still has some symptoms of heart failure. The most appropriate drug to add to this patient’s drugs is
d. BiDil (a combination of hydralazine and isosorbide dinitrate).
Answer is d. This patient is taking appropriate medications for his heart failure, including ...